Hail, Thayer
- When
- June 2, 1:37 AM CST
- Where
- Thayer County, Bruning
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 40.340, -97.570
m. CDT on Sunday the 2nd, a few rounds of isolated-to-scattered thunderstorms rumbled across various parts of South Central Nebraska from west-to-east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During a 14-hour stretch between 11 p.m CDT on Saturday the 1st and 1 p.m. CDT on Sunday the 2nd, a few rounds of isolated-to-scattered thunderstorms rumbled across various parts of South Central Nebraska from west-to-east. The vast majority of this activity was fairly weak, producing nothing worse than small hail and/or gusty winds under 45 MPH. However, particularly with the initial overnight convection, a few storms earned at least radar-indicated severe status. The first radar-indicated severe storm pushed across parts of Gosper, Furnas and Harlan counties in far southwestern local areas between 11 p.m. and 1 a.m. CDT before weakening (this storm yielded no ground-truth verification). As this initial storm weakened, a smattering of new storms abruptly flared up farther east, affecting portions of several counties along/east of Highway 281 mainly between 1-4 a.m. CDT. The southeastern-most reaches of this convection intensified over Thayer/Fillmore counties between 2:15-3:15 a.m. CDT, yielding a lone report of ping pong ball size hail in Bruning. This convection developed in a very typical large scale/mesoscale environment for spotty, nocturnal activity. In the big picture of the mid-upper levels, broad, quasi-zonal flow prevailed over the Central Plains, featuring embedded weak/low-amplitude disturbances. A bit lower in the troposphere, modest warm air/moisture advection regime was in place in the 850-700 millibar layer...with storms developing within the axis of a modest 30-40 knot low level jet. Around the time of the Bruning hail, mesoscale parameters were semi-supportive of marginally-severe storms, featuring around 1000 J/kg most-unstable CAPE and effective deep-layer shear around 30-35 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 11:10 PM CST, 2 hours 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1210 AM CDT Sun Jun 2 2024 .KEY MESSAGES... - Severe thunderstorms possible tonight and again Sunday night. An enhanced risk for severe storms (mainly with wind gusts in excess of 70 MPH) now in effect for Sunday night. - Continued thunderstorm chances both Monday and Tuesday with a break in precipitation chances expected mid-week. - High temperatures in the mid-80s expected Sunday through Wednesday. A slight cooldown with high temperatures closer to 80 expected to end the week. && .DISCUSSION... Issued at 238 PM CDT Sat Jun 1 2024 After a few sub-severe thunderstorms impacted western portions of the area this morning along with a blanket of fog across the region, skies have cleared and a mostly sunny and nice afternoon is shaping up across the local area. Some CU can be seen on satellite forming mainly west of the local area, where instability has been building this afternoon. Looking at mesoscale analysis, plenty of instability - only the order of 3000 J/KG - is building across southwestern Nebraska where modest shear - with effective shear values of 35-45KTS - exists. This combination should be sufficient for severe thunderstorm development near the dryline over the next couple of hours, which will eventually transition east towards the local area by the mid to late evening hours. As these storms reach the western fringes of the local area late this evening, large hail will still be a concern, with the threat transitioning to a mainly wind threat later in the night as these storms push east. A slight risk for severe weather exists mainly west of highway 281 this evening where the hail threat is greatest, with a marginal threat for severe weather extending east across nearly the remainder of the area for the overnight hours. For Sunday, the severe weather threat was increased to an enhanced risk for severe weather from the Storm Prediction Center earlier in the day as models have been indicating the threat for a MCS developing and impacting a large portion of the local area during the evening and overnight hours Sunday. This would largely translate into a wind threat across the local area, with a 30 percent chance for significant wind currently in the forecast. In addition to the wind, this looks to be the better chance for a more widespread potential for heavy rainfall, and will need to continue to monitor pockets of heavy rain as soils are saturated across the region. Thereafter...the upper level flow remains fairly active, with additional thunderstorms chances in the forecast both Monday and Tuesday...primarily during the evening and overnight hours. Currently, the severe weather potential appears fairly low with potential flooding possibly being the greater concern. For the middle of the week, upper level ridging should help put a cap on thunderstorm potential both Wednesday and Thursday, with high temperatures topping out mostly in the mid-80s - or about 5 to 7 degrees above normal. Thereafter, uncertainty increases in model data and low end chances for thunderstorms are in the forecast for the end of the week. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1201 AM CDT Sun Jun 2 2024 VFR conditions are expected for the next few hours at both terminals. There is the potential for a few showers and thunderstorms to move in the vicinity of the terminals overnight; however impacts at this time are unknown. The storms currently north of the interstate have been pulsing up and down. The storms to the south have had a little more substance to them and may bring some impacts in a few hours if they can hold together. Heading into the daytime hours, there will be isolated chances for a few storms in the vicinity of the terminals. The better chances for storms will be tomorrow evening, when strong to severe storms will be possible. Southeasterly winds become southerly overnight, increasing to 15-20kts in the morning. Winds will slacken off in the evening, turning back to the southeast. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Rossi AVIATION...Wekesser
Hazardous Weather Outlook National Weather Service Hastings NE 236 PM CDT Sat Jun 1 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 236 PM CDT Sat Jun 1 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms are expected to move across the local area this evening and through the overnight hours. A few of these storms may become strong to severe. The main hazards with any storms that develop will be hail to the size of quarters, winds gusting as high as 60 MPH, and heavy rainfall. Localized flash flooding may be possible for areas that have received heavy rainfall over the past few days. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Daily chances for thunderstorms continue Sunday through Tuesday and return again next Friday. During the evening and overnight hours Sunday, there will be the potential for some of these storms to be strong to severe. Large hail to the size of quarters, damaging wind gusts to 70 MPH, and torrential rainfall would be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any flooding to the National Weather Service and to law enforcement. Reports of hail and damaging wind gusts are also always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Preliminary Local Storm Report
National Weather Service Hastings NE
112 AM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM Hail 2 ENE Hastings 40.59N 98.35W
06/02/2024 M0.70 Inch Adams NE NWS Employee
NWS Employee reports dime size hail.
&&Special Weather Statement
National Weather Service Hastings NE
115 AM CDT Sun Jun 2 2024
NEZ048-062-063-075-076-020645-
Merrick NE-Adams NE-Hamilton NE-Hall NE-Clay NE-
115 AM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CLAY...NORTHEASTERN
ADAMS...SOUTHWESTERN HAMILTON...SOUTHWESTERN MERRICK AND SOUTHEASTERN
HALL COUNTIES THROUGH 145 AM CDT...
At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Doniphan to Trumbull to near Inland. Movement
was northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Trumbull and Inland around 120 AM CDT.
Giltner around 125 AM CDT.
Phillips around 130 AM CDT.
This includes Interstate 80 between mile markers 311 and 326.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4097 9828 4083 9810 4056 9810 4047 9833
4059 9840 4066 9856
TIME...MOT...LOC 0615Z 224DEG 23KT 4076 9835 4070 9829 4057 9830
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WekesserSpecial Weather Statement
National Weather Service Hastings NE
119 AM CDT Sun Jun 2 2024
NEZ087-020645-
Thayer NE-
119 AM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT THAYER COUNTY THROUGH 145 AM
CDT...
At 119 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deshler to near Hebron to near Hubbell.
Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Hebron, Carleton, Belvidere, and Gilead around 125 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9756 4003 9757 4016 9782 4019 9782
4035 9775 4020 9738 4018 9737 4000 9737
TIME...MOT...LOC 0619Z 242DEG 16KT 4023 9773 4014 9753 4001 9745
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WekesserSpecial Weather Statement
National Weather Service Hastings NE
203 AM CDT Sun Jun 2 2024
NEZ077-087-020730-
Thayer NE-Fillmore NE-
203 AM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL FILLMORE AND
NORTHEASTERN THAYER COUNTIES THROUGH 230 AM CDT...
At 203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carleton to Alexandria to near Reynolds.
Movement was northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Bruning, Alexandria, Carleton, Belvidere, and Gilead around 210 AM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 9740 4007 9750 4025 9774 4043 9767
4035 9737 4000 9737
TIME...MOT...LOC 0703Z 203DEG 9KT 4033 9765 4024 9739 4010 9736
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WekesserSpecial Weather Statement
National Weather Service Hastings NE
211 AM CDT Sun Jun 2 2024
NEZ041-048-049-020800-
Merrick NE-Nance NE-Polk NE-
211 AM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN NANCE...NORTHEASTERN
MERRICK AND CENTRAL POLK COUNTIES THROUGH 300 AM CDT...
At 210 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Genoa to Silver Creek to 6 miles northwest
of Stromsburg. Movement was east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Genoa and Silver Creek around 215 AM CDT.
Osceola around 220 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4113 9772 4140 9796 4153 9775 4153 9771
4140 9770 4139 9760 4133 9760 4134 9757
4136 9752 4137 9745 4139 9737 4120 9737
TIME...MOT...LOC 0710Z 265DEG 13KT 4141 9782 4130 9768 4118 9768
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WekesserSpecial Weather Statement
National Weather Service Hastings NE
228 AM CDT Sun Jun 2 2024
NEZ077-020800-
Fillmore NE-
228 AM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FILLMORE COUNTY
THROUGH 300 AM CDT...
At 228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Strang, or 28 miles south of York, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ohiowa around 240 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4040 9757 4052 9762 4060 9737 4038 9737
TIME...MOT...LOC 0728Z 260DEG 11KT 4047 9753
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WekesserThe Grand Island radar (KUEX), 74 km away, was scanning. The volume nearest the first event began at 07:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180472.